EconPapers    
Economics at your fingertips  
 

Resource abundance, growth and welfare: A Schumpeterian perspective

Pietro Peretto ()

Journal of Development Economics, 2012, vol. 97, issue 1, 142-155

Abstract: This paper takes a new look at the long-run implications of resource abundance. It develops a Schumpeterian model of endogenous growth that incorporates an upstream resource-intensive sector and yields an analytical solution for the transition path. It then derives conditions under which, as the economy's endowment of a natural resource rises, (i) growth accelerates and welfare rises, (ii) growth decelerates but welfare rises nevertheless, and (iii) growth decelerates and welfare falls. Which of these scenarios prevails depends on the response of the natural resource price to an increase in the resource endowment. The price response determines the change in income earned by the owners of the resource (the households) and thereby the change in their expenditure on manufacturing goods. Since manufacturing is the economy's innovative sector, this income-to-expenditure effect links resource abundance to the size of the market for manufacturing goods and drives how re-source abundance affects incentives to undertake innovative activity.

Keywords: Endogenous growth; Endogenous technological change; Natural resources (search for similar items in EconPapers)
JEL-codes: E10 L16 O31 O40 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (18) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S030438781000132X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:deveco:v:97:y:2012:i:1:p:142-155

Access Statistics for this article

Journal of Development Economics is currently edited by M. R. Rosenzweig

More articles in Journal of Development Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-04-12
Handle: RePEc:eee:deveco:v:97:y:2012:i:1:p:142-155